Call Us +852 3113 1331
Oct
16

How Safe Is Acetaminophen?

Posted on Oct 16, 2013 by Ailee Slater ()  | Tags: Tylenol, Panadol, painkillers, acetaminophen, This American Life, ProPublica, McNeil Consumer Health, acetaminophen overdose, Tylenol overdose, FDA

When the popular U.S. radio program This American Life announced that it would be doing a segment on acetaminophen, the primary ingredient in Tylenol, Panadol and other pain relieving drugs, few people suspected that the conclusion of that program would be thus: that acetaminophen, the most commonly used over-the-counter painkiller in the U.S., was far more dangerous than most people realized, and responsible for more than 150 deaths every year in the United States alone. 

The radio story on acetaminophen was commissioned by This American Life along with ProPublica, an independent corporation producing investigative journalism. Investigators firstly looked at how the public perceives acetaminophen drugs such as Tylenol. Due to years of advertising campaigns referring to Tylenol as “the safest type of pain reliever you can buy,” most Americans are under the impression that the risk of overdose or misuse of Tylenol is very small. In fact, one nationwide poll showed that 50 percent of Americans didn’t realize there were any safety warnings associated with Tylenol, and another 35 percent believed that mixing Tylenol with another over-the-counter acetaminophen medicine, such as Nyquil, was safe. 

In reality, there are very real risks associated with acetaminophen. It’s a well known fact that too much Tylenol can cause damage to the liver, but how much is too much? In fact, the margin between a recommended dosage and a dosage so high it could lead to death is extremely small. According to the FDA, the maximum recommended daily dosage of acetaminophen is 4 grams, while at the same time, 4.25 grams is enough to cause liver damage and other problems. Four grams of acetaminophen is equivalent to eight extra-strength tablets, and taking just two more of those tablets will put the body firmly in the territory of overdose. 

But, what does an acetaminophen overdose look like? According to the National Institute of Health in the U.K., taking more than the maximum dosage of a drug like Tylenol or Panadol can lead to stomach pain, loss of appetite, sweating and diarrhea. Far more seriously, an acetaminophen overdose can also cause coma, severe liver dysfunction and failure, and even death. 

When used correctly, acetaminophen is absolutely safe and effective. However, the greatest danger associated with medicine like Tylenol may be the perception that the drug is safe; so safe, in fact, that overdoses are not even a concern. In countries such as Switzerland and Australia, acetaminophen warning labels are stronger and the government has put more restrictions upon sales of the drug. In the United Kingdom, for example, only a limited number of Panadol pills may sold in one package, reducing the likelihood of accidental overdose. In the United States, prescription acetaminophen labels caution drug-takers that an overdose can lead to death; however, over-the-counter acetaminophen products are not required to carry that fatality warning. 

Acetaminophen overdose can also occur when a person accidentally takes two or more acetaminophen products at the same time. Nowadays, many over-the-counter drugs contain acetaminophen – Benadryl, Theraflu, Midol, Nyquil, Dayquil, Dimetapp and more. As indicated by the ProPublica/This American Life survey, many people may be unaware that mixing Tylenol with a drug like Nyquil can be dangerous. Of course, prescription drugs can also contain acetaminophen, and again, taking a full dose of Percocet or Vicodin along with Tylenol could lead to an overdose.   

McNeil Consumer Health, the division of Johnson & Johnson responsible for overseeing Tylenol products, has said that it takes consumer safety very seriously. McNeil points out that it has always assured its products meet FDA guidelines, and that warnings on the labels of acetaminophen products offer dosage guidelines and safety precautions. McNeil has even funded research to develop an antidote for people experiencing acetaminophen overdose and poisoning. 

However, McNeil has received plenty of criticism for what some people say has been an irresponsible and dangerous attitude toward informing the public about the risks of Tylenol and acetaminophen. For example, This American Life and ProPublica reported on a little-known but very interesting fact regarding Infants and Children’s Tylenol. Although most consumers would expect the Infant’s formula to be less concentrated than the Children’s, until 2011, the opposite was true. Drug makers have said that they opted to keep the Infant’s Tylenol stronger so that parents wouldn’t have to give the medicine to a fussy baby multiple times per day. Then, exacerbating the danger of a concentrated Infant formula is the fact that neither the Infant’s nor the Children’s Tylenol includes dosage instructions for children under two years old – the bottle simply tells parents to contact their doctor before use, this due to the FDA ruling that only a doctor can issue proper dosage to young children. 

Unfortunately, without dosing instructions, parents might simply guess how much formula their child needs, and cause an accidental overdose; especially with a super-concentrated Infant’s product. Mixing medicines can also be a danger for children. In the ProPublica/This American Life survey, 35 percent of parents said they thought it was safe to give their child the maximum dose of both Children’s Tylenol and Children’s Tylenol Cold.  The FDA has said that the majority of children hospitalized for drug overdoses have ingested too much acetaminophen, and between 2000 and 2009, at least 20 children died from an acetaminophen overdose. McNeil has for many years lobbied the FDA to allow infant doses to be printed on Tylenol labels, and in 2011, the company took the stronger-concentrated Infant’s Tylenol off the market. 

Perhaps the most important achievement of all of these investigative efforts from This American Life and ProPublica is that more people are now aware that Tylenol’s relative safety does not preclude the drug from danger when used incorrectly. With more consumers, especially those in America being more informed about the issues surrounding acetaminophen, there’s even a chance that the FDA might step in and mandate new dosage limitations or stronger warning labels. And there is still more research to be done – for example, why do some people experience serious liver problems after even a small overdose, while others have no symptoms of overdose at all? Clearly, the story of acetaminophen and its safety, or lack thereof, isn’t over yet.

 

Be Sociable, Share!

Ask a Question




Preview Post

Questions and Answers from Visitors